Colorado, 2008

Heavy Rain in Colorado, July 22, 2008

July 22, 2008 · NWS GJT · 1 event in 1 county or zone

Thunderstorms caused minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms caused minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:37 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 22, 1:37 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
237 PM MDT TUE JUL 22 2008

.SHORT TERM...TONIGHT THROUGH THURSDAY...
SLOW MOVING THUNDERSTORMS DEVELOPED OVER THE SAN JUAN MTS THIS
AFTERNOON...BENEATH THE LIGHT FLOW ALOFT ASSOCIATED CENTER OF THE
HIGH PRESSURE CIRCULATION. FURTHER WEST...A BIT OF SPEED SHEAR ALOFT
IS HELPING MODERATE THUNDERSTORMS TO DEVELOP OVER EASTERN UT WHICH
WILL MOVE AT A FASTER PACE TO THE NORTHEAST. WILL EXPECT ALL THIS
ACTIVITY TO SLOWLY ROTATE TO THE EAST TONIGHT THROUGH WEDNESDAY. THIS
TREND IS EVIDENT ON SATELLITE IMAGERY AND IN THE MODELS. SO HAVE
DECREASED POPS WEST OF GJT AND NORTH OF VAIL...WHILE KEEPING
RELATIVELY HIGH POPS ELSEWHERE. TEMP TRENDS APPEAR TO MATCH THE
WARMER GFS GUIDANCE FOR THE NEXT 48 HOURS...AS NAM CONTINUES TO COOL
THINGS OFF TOO MUCH.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
GENERAL PATTERN REMAINS FAIRLY CONSISTENT WITH HIGH PRESSURE CENTERED
OVER...OR NEAR THE FORECAST AREA THROUGH THE LONG TERM PERIOD.
FAVORABLE FLOW WILL EBB AND FLOW FROM DAY TO DAY AS THE POSITION OF
THE HIGH CENTER FLUCTUATES AND THE FLOW ALOFT SHIFTS. ALSO ANY
EMBEDDED WAVES WILL ENHANCE THE CHANCE FOR THUNDERSTORMS. TIMING WILL
CONTINUE TO BE SOMEWHAT UNCERTAIN SINCE A SLIGHT SHIFT IN FLOW OR A
HARD TO RESOLVE WAVE COULD RESULT IN BIG DIFFERENCES IN THUNDERSTORM
COVERAGE. AS USUAL IN THIS MONSOONAL PATTERN THE SOUTH WILL REMAIN
FAVORED. SO WILL ONLY TWEAK THE BROAD-BRUSHED POPS IN THE PREVIOUS
FORECAST THAT CALL FOR A CHANCE OF THUNDERSTORMS EACH
AFTERNOON/EVENING...MAINLY MOUNTAINS AND SOUTH. ALSO EXPECT A FEW
THUNDERSTORMS WILL BE POSSIBLE DURING THE OVERNIGHT PERIODS BARRING A
DISTURBANCE WHICH WOULD INCREASE POPS. TEMPS WILL BE HIGHLY DEPENDENT
ON CLOUD COVER AND PCPN.

&&

.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...MOST NUMEROUS OVER
THE SAN JUAN MOUNTAINS AND EASTERN UTAH...WILL CONTINUE DEVELOPING
THROUGH THIS EVENING...THEN SLOWLY DISSIPATE AFTER ABOUT MIDNIGHT.
SOME THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...MAINLY IN
EASTERN UTAH AND SOUTHWEST COLORADO...RESULTING IN MOUNTAIN
OBSCURATION AND MVFR CIGS AND VSBYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC
Hazardous weather outlook, Jul 22, 5:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE JUL 22 2008

COZ001>014-017>023-UTZ022>025-027>029-231200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
OVER SOUTHWEST COLORADO WHERE STORMS WILL BE MORE NUMEROUS.  LOCALLY
HEAVY RAIN WILL OCCUR WITH THE STRONGEST STORMS AND ALSO PRODUCE
SMALL HAIL AND VERY GUSTY WINDS.  SHOWERS AND THUNDERSTORMS WILL
DECREASE AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEK...ALTHOUGH THUNDERSTORM ACTIVITY MAY
DIMINISH IN NORTHEAST UTAH AND NORTHWEST COLORADO ON WEDNESDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Montezuma

When
July 22, 5:00 PM MST to 8:00 PM MST
Where
Montezuma County, 0.69 mi N of Towaoc to 1.28 mi ESE of Towaoc
Reported by
Emergency Manager
Coordinates
37.210, -108.730

Heavy rainfall resulted in minor flooding in the Towaoc area.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123039.